Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 25, 2018, 12:24 AM CDT for Hancock County, Iowa. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 12:24 AM CDT (05:24 UTC)
- Expired
- Jun 25, 2018, 7:41 AM CDT
- In force
- 7 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:15 AM CDT | HEAVY RAIN 1.75 | Garner, IA | TOTAL RAINFALL FROM SUNDAY NIGHT STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526
WGUS53 KDMX 250524
FFWDMX
IAC081-251315-
/O.NEW.KDMX.FF.W.0016.180625T0524Z-180625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1224 AM CDT MON JUN 25 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Hancock County in north central Iowa...
* Until 815 AM CDT Monday.
* At 1220 AM CDT, local law enforcement reported flash flooding
across the warned area. Doppler radar indicated that 2 to 5 inches
of rain have fallen since last evening. Flash flooding is already
occurring. This warning is an extension in time and area of the
previous warning issued earlier last evening. It now includes
most of Hancock County.
* Some locations that will experience flooding include...
Garner, Britt, Eagle Lake, Kanawha, Klemme, Corwith, Duncan,
Hutchins and Eagle Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4317 9380 4316 9380 4315 9350 4294 9350
4294 9378 4291 9378 4291 9397 4318 9397
$$
REV2 follow-up statements
575
WGUS73 KDMX 250932
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
432 AM CDT MON JUN 25 2018
IAC081-251315-
/O.CON.KDMX.FF.W.0016.000000T0000Z-180625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IA-
432 AM CDT MON JUN 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
HANCOCK COUNTY...
At 431 AM CDT, flooding continues across the county. If you plan on
traveling early this Monday morning, use extreme caution and avoid
flooded areas. Roads across the counties have been affected by last
night's heavy rainfall and conditions will be slow to improve this
morning.
Some locations that will experience flooding include...
Garner, Britt, Eagle Lake, Kanawha, Klemme, Corwith, Duncan, Hutchins
and Eagle Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4317 9380 4316 9380 4315 9350 4294 9350
4294 9378 4291 9378 4291 9397 4318 9397
$$
REV945
WGUS73 KDMX 251241
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
741 AM CDT MON JUN 25 2018
IAC081-251251-
/O.CAN.KDMX.FF.W.0016.000000T0000Z-180625T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IA-
741 AM CDT MON JUN 25 2018
...THE FLASH FLOOD WARNING FOR HANCOCK COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4317 9380 4316 9380 4315 9350 4294 9350
4294 9378 4291 9378 4291 9397 4318 9397
$$
JohnsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:42 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 24, 11:42 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1142 PM CDT Sun Jun 24 2018 .DISCUSSION.../Tonight through Sunday/ Issued at 359 PM CDT Sun Jun 24 2018 GOES-East clean infrared channel shows mesoscale convective system moving through northern Oklahoma early this afternoon. A gravity wave emanating from this MCS helped invigorate convection over north central Iowa early this morning that percolated down to the Des Moines metro and dissipated over the eastern part of the forecast area early this afternoon. Recently, agitated cumulus and now isolated to scattered storms have developed from between Carroll and Dension down toward Osceola and Centerville along surface convergence boundary. These storms are in an airmass characterized by upwards of 2500 J/kg of uncapped MLCAPE with good low level, but poor mid-level lapse rates. Shear is also absent which will lower the potential for larger hail. However, may have some funnel clouds this afternoon with impressive 0-3km MLCAPE up to 175 J/kg, enhanced stretching potential and non- supercell tornado parameter also maximized along this boundary. This convection will generally lift to the north-northeast into this evening into central Iowa, though will likely dissipate as it moves farther east. This is due to better Q-vector convergence and lift back to the west over eastern Nebraska and western Iowa that will help to focus additional storms this evening. 850-300mb flow is weak and generally under 15 knots tonight as it switches from west to south. Precipitable water (PW) values are not nearly as high as they could be with the MCS passing well south of the state and delaying the moisture transport. Still, PWs are between 1.5 to 1.75 per NAM/GFS soundings. With warm cloud depths of 3500 meters and slow storm motions, locally heavy rain will be possible. 12z HREF localized probability matched mean shows a few areas of 3 inches in parts of northwest Iowa by 12z Monday. CAMs along with other global models point to somewhere in northwest Iowa being an area for possible heavier rainfall. A few of the neighboring offices and our office discussed the need for a Flash Flood Watch tonight. Flash flood guidance showed around 1.3 to 1.8 for 1 hour and 1.6 to near 2 inches for 3 hours. CREST and SAC- SMA soil moisture generally have 20% saturation across northern Iowa, indicating some capacity to hold rain so have not issued a watch at this time. For Monday, there is a great deal of uncertainty still surrounding the evolution of the possible severe weather. What is known is that the deeper wave/upper low will move toward the area during the day with a surface reflection nearing the state by 00z Tuesday. A warm front will lift into the state as well oriented west-northwest to east-southeast from the low. Of uncertainty is where is the surface low pressure and the warm front, both of which may aid in enhancing low level helicity and with the former also potentially enhancing deeper layer shear. GFS and GEFS are the farthest south with the operational farthest west. NAM and CMC place it over southeastern South Dakota while the ECMWF has the low over northwest Iowa. There is also concern of any residual boundaries along with lingering cloud cover that may limit severe potential. If some clearing allows for better instability, the MLCAPE of 1500 J/kg currently shown in the models may be underdone. Deep layer shear would be sufficient for organized storms and perhaps supercells with low level helicity also supportive of rotating storms meaning all modes (damaging wind gusts, large hail, and isolated tornadoes along with locally heavy rainfall) possible in the afternoon to early evening. The upper low will move overhead Tuesday with best associated lift moving over southern to southeast Iowa. This will be the focus for any strong to severe storms with deep layer shear not being as impressive, but still supportive for organized storms compared to Monday. The instability looks to be slightly better as well. As the upper low moves into the western Great Lakes States Tuesday night into Wednesday, will have a day of dry weather as the flow aloft becomes more zonal. Toward the end of the week, a ridge of high pressure builds over the southeastern US causing the flow over our area to become from the southwest late this week into the start of the weekend. The heat will build over us as 850mb temperature climb into the low to perhaps middle 20s and it will also be breezy, especially Friday into Saturday. This will equate to highs in the low to middle 90s late this week. As was the case during our last heat event just about a week ago, our forecast highs were too high and dewpoints too low compared to observed. While this worked out for the heat indicies, it will be something to consider adjusting these variables in the coming days, but did not tinker with day 5/6 hourly temperatures and dewpoints at this point. The next appreciable chance for any rain and storms will be as a front approaches the area late this week and this weekend. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1142 PM CDT Sun Jun 24 2018 Isolated/scattered showers and thunderstorms will persist overnight but gradually diminish. A few storms will affect MCW in the next couple hours, otherwise coverage will be spotty and confidence is low thus elsewhere only VCSH or nothing is carried in the 06Z TAFs. Outside thunderstorms VFR conditions are expected. On Monday afternoon/evening additional, potentially more widespread thunderstorms are expected and VCTS is included at all terminals. Expect details of timing and impacts to be refined in later TAF issuances. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Ansorge AVIATION...Lee
Hazardous weather outlook, Jun 24, 3:37 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Sun Jun 24 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-252045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms are possible through this evening across central Iowa. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flood Warnings are expected to continue for portions of the area through into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms are possible Monday afternoon and evening and again Tuesday afternoon and evening, especially in central to southern Iowa. Large hail, damaging winds, and heavy rainfall being the primary threats. Isolated tornadoes are possible Monday afternoon and evening. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region late in the week with heat indices approaching 95 to 105 F over the central to southern half of the region both Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across central Iowa. Spotter activation will likely be needed Monday afternoon and evening. Spotter activation may be needed Tuesday over portions of central to southern Iowa. Kotenberg
In the hours before
Local storm report, Jun 24, 8:46 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM FLASH FLOOD ALGONA 43.07N 94.23W
06/24/2018 KOSSUTH IA EMERGENCY MNGR
WATER OVER ROADWAYS IN TOWN, HWY 18 CLOSED
AT 169 IN ALGONA, HWY 169 CLOSED SOUTH OF
TOWN.
&&Local storm report, Jun 24, 9:33 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG FOREST CITY 43.26N 93.64W
06/24/2018 WINNEBAGO IA TRAINED SPOTTER
BRANCHES DOWN AROUND TOWN, RANGING UP TO 6
INCHES IN DIAMETER - DELAYED REPORT,
ESTIMATED VIA RADAR.
&&Local storm report, Jun 24, 10:05 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HEAVY RAIN LU VERNE 42.91N 94.09W
06/24/2018 M3.65 INCH KOSSUTH IA BROADCAST MEDIA
&&Local storm report, Jun 24, 10:24 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HEAVY RAIN 1 E ALGONA 43.07N 94.21W
06/24/2018 E3.00 INCH KOSSUTH IA PUBLIC
VIA SOCIAL MEDIA.
&&Local storm report, Jun 24, 11:29 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HEAVY RAIN 1 E ALGONA 43.07N 94.21W
06/24/2018 E3.00 INCH KOSSUTH IA PUBLIC
VIA SOCIAL MEDIA.
1004 PM HEAVY RAIN LU VERNE 42.91N 94.09W
06/24/2018 M3.65 INCH KOSSUTH IA BROADCAST MEDIA
0844 PM FLASH FLOOD ALGONA 43.07N 94.23W
06/24/2018 KOSSUTH IA EMERGENCY MNGR
WATER OVER ROADWAYS IN TOWN, HWY 18 CLOSED
AT 169 IN ALGONA, HWY 169 CLOSED SOUTH OF
TOWN.
0630 PM FLASH FLOOD FOREST CITY 43.26N 93.64W
06/24/2018 WINNEBAGO IA EMERGENCY MNGR
2-3 FT OF WATER OVER HWY 9 AND HWY 69 IN
FOREST CITY - CLOSING ROADS.
0615 PM TSTM WND DMG FOREST CITY 43.26N 93.64W
06/24/2018 WINNEBAGO IA TRAINED SPOTTER
BRANCHES DOWN AROUND TOWN, RANGING UP TO 6
INCHES IN DIAMETER - DELAYED REPORT,
ESTIMATED VIA RADAR.
0612 PM TSTM WND GST 4 NE CRYSTAL LAKE 43.27N 93.75W
06/24/2018 M55 MPH WINNEBAGO IA PUBLIC
0325 PM HAIL 5 SSW BAYARD 41.79N 94.61W
06/24/2018 E1.00 INCH GUTHRIE IA EMERGENCY MNGR
0255 PM TSTM WND DMG EARLHAM 41.49N 94.13W
06/24/2018 MADISON IA LAW ENFORCEMENT
2FT TREES DOWN ON POWER LINES IN SW EARLHAM,
POLE LEANING OVER ON SW 3RD ST, SOUTH OF ELM
STREET -- DELAYED REPORT, TIME ESTIMATED VIA
RADAR.
0245 PM TSTM WND DMG EARLHAM 41.49N 94.12W
06/24/2018 MADISON IA FIRE DEPT/RESCUE
REPORT OF TREES DOWN AND POWER OUTAGES. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jun 24, 11:34 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM HEAVY RAIN 2 W FOREST CITY 43.26N 93.68W
06/24/2018 E4.00 INCH WINNEBAGO IA PUBLIC
VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:46 PM CDT | Flash Flood Warning | DMX | Kossuth | 4 hr |
| Jun 24, 9:43 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 37 hr |
| Jun 24, 9:46 PM CDT | Flash Flood Warning | DMX | Hancock, Wright | 6 hr |
| Jun 25, 12:47 AM CDT | Areal Flood Warning | DMX | Kossuth | 9 hr |
| Jun 25, 1:08 PM CDT | Flash Flood Watch | DMX | Calhoun, Carroll, Cerro Gordo, Crawford, Emmet, Greene and 10 more | 14 hr |
| Jun 25, 4:56 PM CDT | Tornado Warning | DMX | Ringgold | 34 min |
| Jun 25, 5:19 PM CDT | Tornado Warning | DMX | Ringgold | 26 min |
| Jun 25, 5:21 PM CDT | Tornado Warning | DMX | Ringgold, Union | 24 min |
| Jun 25, 5:26 PM CDT | Tornado Warning | DMX | Ringgold | 34 min |
| Jun 25, 5:58 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 32 min |
| Jun 25, 6:47 PM CDT | Tornado Warning | DMX | Madison | 28 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.